Risperdal And Male Breast Development (Gynecomastia)
Many young males taking the drug Risperdal have experienced abnormal breast development as a result. This condition is known as gynecomastia. Risperdal causes this condition by causing an increase in the hormone prolactin, which is the same hormone that allows women to produce breast milk. The condition is generally irreversible and may require surgical correction or liposuction.
There are four grades of gynecomastia, depending on the extent of breast growth:
- Grade I: Minor breast growth
- Grade II: Moderate breast growth
- Grade III: Moderate breast growth with excess skin
- Grade IV: Significant breast growth with excess skin
Will The Breasts Go Away?
Unfortunately, simply discontinuing use of Risperdal is usually not enough to make male breasts go away, especially if the patient has been taking the drug for more than one year. In many cases, removing the abnormal tissue requires surgery.
With minor to moderate breast growth, liposuction may be effective in removing the excess tissue. With more significant growth, mastectomy or breast removal surgery will be required to remove the breast and excess skin. However, surgery exposes children to risks of complications such as infection, loss of sensation and scarring. It can also result in asymmetrical breasts and other deformities.
Because Risperdal causes an increase in the amount of prolactin the pituitary gland secretes, another issue that can arise is the growth of pituitary tumors. One study conducted by the U.S. Food and Drug Administration (FDA) found 77 reports of pituitary tumors in patients using seven different antipsychotic drugs. Seventy percent of these reports were in patients taking Risperdal.
Risperdal can also lead to heart problems. One such problem is sudden cardiac death due to an arrhythmia (irregular heartbeat).
Another potential side effect from Risperdal is movement disorders such as extrapyramidal symptoms (loss of control over movement) and tardive dyskinesia (involuntary, repetitive movements). These movement disorders are often irreversible.
Diabetes is yet another side effect of Risperdal. This is because Risperdal can cause an increase in blood sugar. In rare cases, Risperdal can even lead to extreme ketoacidosis (shortage of insulin), resulting in coma or death.
Learn More About Your Legal Options
If you have suffered from side effects after taking Risperdal, you may be entitled to compensation for your medical expenses, pain and suffering, and emotional distress. For more information about your legal options or to schedule a free and confidential attorney consultation, call 713-352-7883 or 877-643-3099 toll free, or complete our contact form. From our office in Houston, we represent clients in Texas and throughout the United States.